Seroquel (Quetiapine) is a medication commonly prescribed to patients with schizophrenia or bipolar disorder. If not properly discontinued, Seroquel can cause very serious withdrawal symptoms. With careful monitoring and help from a physician, patients can discontinue their use of Seroquel safely with few withdrawal symptoms.
Seroquel Withdrawal Symptoms
Seroquel helps to stabilize brain chemistry by blocking the chemical receptors of serotonin, dopamine and adrenergic. The brain becomes used to having a high level of these natural chemicals within the brain at all times. If Seroquel is stopped abruptly the receptors are no longer blocked and there is a quick alteration in the balance of chemicals within the brain. Though Seroquel is unlikely to be abused, many patients’ bodies become used to the effects of Seroquel and essentially become addicted. The symptoms that come with Seroquel withdrawal are because of the chemicals being used and finding a new balance within the brain.
Each body and brain is different and therefore the symptoms each patient may experience when withdrawing from Seroquel may be different. Common withdrawal symptoms are:
- excessive crying
- symptoms of schizophrenia
These symptoms can often be painful and disrupt the daily life of patients. Over time these symptoms will usually dissipate unless they are a part of the underlying condition such as depression or mania. If patients begin to experience any of these symptoms after stopping or while on Seroquel , they should contact their healthcare provider immediately.
How to Discontinue without Withdrawal
Stopping a Seroquel treatment should be thoroughly discussed with a doctor. Most physicians will recommend gently weaning off the drug over a set timeline rather than going "cold turkey". In some situations this may not be necessary, but a doctor should be consulted regardless.
Even if the patient is switching to another medication, they should slowly stop taking Seroquel instead of stopping abruptly. A healthcare provider should always be consulted before stopping Seroquel. If while weaning off Serequel patients notice any of the withdrawal symptoms listed above, they should consult their physician to ensure safety.
Rare Cases of Withdrawal
Some patients who choose to slowly stop taking Seroquel experience withdrawal symptoms over long periods of time. Concerns are often raised about the lack of sleep and flu like symptoms that many patients experience. Symptoms of withdrawal are meant to subside over a two week period, but some patients have experienced symptoms lasting up to three months. These patients have reported that the symptoms lessened as a slower route was taken to stop their Seroquel use. Other patients have decided to continue their Serorquel use because the withdrawal symptoms were too disruptive to their lives.
Seroquel is an FDA approved drug that is not meant to cause any kind of addiction. The body still acclimates to the effects of Seroquel and that is why withdrawal can become very serious if the medication is stopped abruptly. If patients slowly stop their medication with the help of a physician they can mostly avoid the symptoms of withdrawal that can accompany Seroquel.